Wisconsin, 2008

Hail in Wisconsin, May 17, 2008

May 17, 2008 · NWS MPX · 2 events in 2 counties and zones

Cold air aloft to the lee of an upper level low pressure system over Ontario created enough instability to produce isolated severe thunderstorms over portions of West Central Wisconsin during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Cold air aloft to the lee of an upper level low pressure system over Ontario created enough instability to produce isolated severe thunderstorms over portions of West Central Wisconsin during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 17, 1:10 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 17, 1:10 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
210 PM CDT SAT MAY 17 2008

.DISCUSSION...

SEVERAL FORECAST CONCERNS TO ADDRESS THROUGH THE SHORT
TERM...INCLUDING CONTINUED SEVERE FIRE WEATHER CONDITIONS IN
SOUTHWESTERN MINNESOTA THIS EVENING AND SHOWER/THUNDERSTORM
CHANCES THROUGH THIS EVENING AND TOMORROW.

THE REGION CONTINUES TO BE INFLUENCED BY THE UPPER LOW TWIRLING
OVER HUDSON BAY...DRAGGING A SERIES OF SHORTWAVES ACROSS MAINLY
THE EASTERN HALF OF THE FORECAST AREA. 88D MOSAIC HAS BLOSSOMED
THE PAST COUPLE OF HOURS...WITH SCATTERED SHOWER/ISOLATED
THUNDERSTORM DEVELOPMENT INDICATED OVER MAINLY NORTHEASTERN
MINNESOTA AND NORTHERN WISCONSIN. VAD WIND PROFILE FROM KMPX
SHOWING ANYWHERE FROM 30 TO 40 KTS IN THE MID LEVELS...BUT
CONSIDERING THE DEEP MIXING IN PROGRESS TODAY /MOST LIKELY TO 700
MB ONCE AGAIN/...IT WOULD NOT TAKE MUCH OF A DOWNDRAFT TO MIX THIS
TO THE SURFACE BENEATH THE SHOWERS/THUNDERSTORMS...SOMETHING THAT
IS SUPPORTED BY NAM BUFR SOUNDING DATA. HAVE ALREADY SEEN A GUST
TO 32 KTS AT KJMR...AND 40 KTS AT KMSP BENEATH A RELATIVELY LOW
REFLECTIVITY SHOWER...WITH DAMAGING GUSTS SEEN BENEATH MORE
INTENSE CONVECTION JUST NORTH OF THE AREA...IN AITKIN COUNTY. WITH
INSTABILITY LASTING INTO THE EVENING AND ANOTHER SHORTWAVE
APPARENT JUST NORTH OF THE CANADIAN BORDER...THIS COULD LAST INTO
THE EVENING...MUCH LIKE LAST NIGHT.

IN ADDITION TO THE CONVECTIVE THREAT...FIRE WEATHER CONCERNS ARE
ALSO PREVALENT...WITH VERY DRY SURFACE CONDITIONS PRESENTLY OVER
THE MINNESOTA RIVER VALLEY REGION. TO EXACERBATE THE LOW HUMIDITY
PROBLEMS...TEMPERATURES WILL CONTINUE TO CLIMB INTO THE MID
70S...AND NORTHWEST WINDS WILL CONTINUE TO BE GUSTY THROUGH THE
EARLY EVENING.

MUCH COLDER CONDITIONS WILL BE ON TAP FOR TONIGHT AND
TOMORROW...AS THE AFOREMENTIONED SHORTWAVE DRAGS A SURFACE
BOUNDARY SOUTHWARD THROUGH THE AREA. 850 MB TEMPERATURES DROP TO
SUBZERO LEVELS OVER PARTS OF EASTERN MINNESOTA AND
NORTHERN/WESTERN WISCONSIN DUE TO THE INTENSE COLD ADVECTION
BEHIND THE BOUNDARY. HIGHS TOMORROW WILL BE SOME 10 DEGREES COLDER
THAN TODAYS. THE COLD ADVECTION SHOULD MAKE FOR ANOTHER GOOD
MIXING DAY...ESPECIALLY BENEATH MOSTLY SUNNY SKIES...SUPPORTING
CONTINUED LOW DEW POINTS /IN THE MID/UPPER 20S AND LOWER 30S/
DURING THE AFTERNOON HOURS. WITH THE COOLER
TEMPERATURES...HOWEVER...RELATIVE HUMIDITIES WILL BE HIGHER THAN
THE LAST COUPLE OF DAYS...WHICH SHOULD LESSEN THE IMMEDIATE FIRE
WEATHER CONCERNS.

TOWARD THE BEGINNING OF THE WORK WEEK...ADDITIONAL SHOWER CHANCES
ENTER THE FORECAST AS A CLIPPER SYSTEM DROPS THROUGH NORTHERN
MINNESOTA AND NORTHERN WISCONSIN FOR MONDAY/MONDAY NIGHT.

FOR THE EXTENDED...LONG RANGE MODELS ARE COMING A LITTLE MORE INTO
AGREEMENT...WITH A WELL DEVELOPED UPPER LOW OVER THE WESTERN
UNITED STATES...AND RIDGING POKING INTO THE UPPER MIDWEST. HAVE
BACKED OFF ON POPS FOR THE LATTER PART OF NEXT WEEK...WITH DRY
EASTERLY FLOW SLOWING THE EASTWARD SPREAD OF THE
PRECIPITATION...SET TO AFFECT THE REGION THROUGH MUCH OF THE
LATTER HALF OF THE WEEK. LATER SHIFTS...IF THIS TREND
CONTINUES...MAY WANT TO EXPLORE REMOVING POPS IN THE EASTERN
FORECAST AREA. HAVE TIMED HIGHEST MAX TEMPERATURES /SIMILAR TO
YESTERDAYS/ WITH THE PASSAGE OF THE UPPER RIDGE AXIS...PROGGED TO
OCCUR NEXT WEEKEND.

&&

.AVIATION.../18Z TAF ISSUANCE/

NW WINDS HAVE STRENGTHENED OVER MUCH OF AREA WITH SECONDARY COLD
FRONT DROPPING SOUTH. FORCING AND MID LEVEL MOISTURE HAVE
INCREASED OVER EAST CENTRAL MN INTO WEST CENTRAL WI. KEPT VCSH
FOR THE EASTERN TAF SITES DURING THE AFTERNOON WITH THE MENTION OF
CB. THE BREEZY CONDITIONS PERSIST INTO THIS EVENING WITH GUSTINESS
GRADUALLY DIMINISHING BETWEEN 00Z AND 02Z. CLOUDS/WINDS
DIMINISHING OVERNIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR BLUE EARTH-
     BROWN-CHIPPEWA-FARIBAULT-LAC QUI PARLE-MARTIN-NICOLLET-
     REDWOOD-RENVILLE-SIBLEY-WATONWAN-YELLOW MEDICINE.

WI...NONE.
&&

KAT/TDK
Hazardous weather outlook, May 17, 12:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 PM CDT SAT MAY 17 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
100 PM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL AND EAST CENTRAL
MINNESOTA AND WESTERN WISCONSIN THIS AFTERNOON AND EVENING. THE MAIN
THREAT FROM ANY STRONG THUNDERSTORMS WILL BE GUSTY WINDS NEAR 40 OR
50 MPH. AN ISOLATED STORM MIGHT PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TDK

In the hours before

Special weather statement, May 17, 1:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT SAT MAY 17 2008

MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-172045-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU
CLAIRE-GOODHUE-HENNEPIN-ISANTI-KANABEC-MILLE
LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-RUSK-SHERBURNE-ST.
CROIX-WASHINGTON-WRIGHT-
215 PM CDT SAT MAY 17 2008

...SIGNIFICANT WEATHER ALERT FOR ANOKA...BARRON...BENTON...
CHIPPEWA...CHISAGO...DAKOTA...DUNN...EAU CLAIRE...GOODHUE...
HENNEPIN...ISANTI...KANABEC...MILLE LACS...MORRISON...PEPIN...
PIERCE...POLK...RAMSEY...RUSK...SHERBURNE...ST. CROIX...WASHINGTON
AND WRIGHT COUNTIES UNTIL 345 PM CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM NEAR BALSAM LAKE...SOMERSET AND WOODBURY. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.

OTHER SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP OVER
PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.  ANY ONE
OF THESE SHOWERS COULD GENERATE STRONG...POSSIBLY DAMAGING WIND GUSTS.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
Special weather statement, May 17, 2:48 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
348 PM CDT SAT MAY 17 2008

MNZ043>045-050>053-059>063-070-078-WIZ014>016-023>028-172300-
ANOKA-BARRON-BENTON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANABEC-MILLE LACS-MORRISON-PEPIN-PIERCE-POLK-RAMSEY-
RUSK-SHERBURNE-ST CROIX-WASHINGTON-WRIGHT-
348 PM CDT SAT MAY 17 2008

...STRONG WINDS WITH SHOWERS AND THUNDERSTORMS INTO THIS EVENING...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN
THROUGH THE AFTERNOON AND EARLY EVENING.  THE AREA SEEING THE MOST
CONCENTRATED AREA OF SHOWERS IS LOCATED EAST OF A LINE FROM LITTLE
FALLS...ST CLOUD...THE TWIN CITIES AND ZUMBROTA. WIND GUSTS TO 50 MPH
AND DEADLY LIGHTNING ARE POSSIBLE WITH THE STRONGER STORMS.

BECAUSE OF COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE...
RELATIVELY DRY AIR CLOSE TO THE GROUND...AND FAST MOVEMENT OF THE
SHOWERS...THE POTENTIAL FOR STRONG WINDS WILL CONTINUE INTO EARLY
EVENING.

IF ON OR NEAR AREA LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dunn

When
May 17, 4:00 PM CST
Where
Dunn County, 1.47 mi SSW of Cedar Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.910, -91.890

Hail, Eau Claire

When
May 17, 4:45 PM CST
Where
Eau Claire County, 5 mi S of Eau Claire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.748, -91.480

Occurred at intersection of Lowes Creek road and County road HH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99737, 99749.